How can you tell if your child’s ADHD medication needs “fine-tuning”? This list can help you know when it’s time to talk to your child’s prescriber. Here are some signs that your child’s ADHD medication may need to be adjusted.
- Has improved focus in the morning but seems to lose those benefits early in the afternoon. (This might mean that the morning dose is wearing off too quickly.)
- Keeps losing weight, even after the first few weeks. The medication keeps your child’s appetite down at lunchtime and for most of the afternoon and evening. (She may have a slower metabolism, or the dose may be too high.)
- Seems too “wired” and irritable during most of the day when the medication is active. (This might mean the dose is too high or it’s not a good medicine for your child.)
- Can focus better but loses her sparkle and isn’t “herself” when the medicine is active. (The dose may be too high or it may not be a good medicine for her.)
- Functions significantly better at school, but still struggles to get homework done starting in the late afternoon. (Your child may need a small “booster dose” to extend coverage.)
- Responds well to the medication during the day, but has a lot of trouble falling asleep most nights. (The medicine may be lasting too long, or your child may actually need a small dose of it closer to bedtime to help her “turn off” her head and focus on getting to sleep.)
- Gets very irritable, “wired” or way too serious for several hours each day as the medication wears off. (It may be dropping off too fast, causing a rebound effect. A small dose of short-acting medicine about 30 minutes before the “crash” may help.)
Watch as an expert explains more about fine-tuning ADHD medication:
See a graphic that shows how ADHD medication works. And learn about important topics to raise with grade-schoolers and tweens and teens about ADHD medication.
Understood is not affiliated with any pharmaceutical company.